Minnesota, 2012Heat in Minnesota, July 2 to 6, 2012
July 2 to 6, 2012 · NWS ARX · 7 events in 7 counties and zones
An upper level ridge of high pressure dominated southeast Minnesota and brought an extreme long duration heatwave from July 2nd through July 6th. Maximum apparent temperatures measured at automated weather observing systems across southeast Minnesota ranged from 100 to 110 each day during this period.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure dominated southeast Minnesota and brought an extreme long duration heatwave from July 2nd through July 6th. Maximum apparent temperatures measured at automated weather observing systems across southeast Minnesota ranged from 100 to 110 each day during this period. At Rochester (Olmsted County), the automated weather observing system tied the record for the highest low temperature of 73 degrees on July 5th. Other impacts from the heat included stimulating algae growth on area waterways which depleted oxygen levels leading to fish kills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 9:27 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 2, 9:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT MON JUL 2 2012
.SHORT TERM...
1027 AM CDT MON JUL 2 2012
DUE TO EXTENDED PERIOD OF POTENTIALLY DANGEROUS HEAT...WILL EXPAND/EXTEND
CURRENT HEAT ADVISORY UNTIL 10 PM FRIDAY EVENING TO INCLUDE ALL
COUNTIES EXCEPT CLARK/TAYLOR COUNTIES. THERE IS SOME UNCERTAINTY
YET FOR SCATTERED CONVECTION IN THOSE COUNTIES INTO TUESDAY
MORNING WHICH COULD KEEP TEMPERATURES DOWN AND THUS NULLIFY THE
NEED FOR A HEADLINE. WILL CONTINUE TO ASSESS CLARK/TAYLOR COUNTIES FOR
EVENTUAL INCLUSION IN THE HEADLINES AS WELL.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
356 AM CDT MON JUL 2 2012
THE EXTENDED HEAT WAVE WILL CONTINUE THROUGH AT LEAST FRIDAY...AND
THEN A COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA. BEFORE
THIS FRONT MOVES THROUGH THE REGION...TEMPERATURES WILL REMAIN
IN THE 90S. THE MAIN QUESTION IS WHAT EFFECT THE ABNORMALLY DRY
AND DROUGHT CONDITIONS WILL HAVE ON THE DEW POINTS ACROSS
SOUTHWEST AND CENTRAL WISCONSIN. THE DRIER CONDITIONS WOULD ALLOW
TEMPERATURES TO CLIMB EVEN MORE. MEANWHILE IF THIS DOES NOT OCCUR
AND THE DEW POINTS REMAIN AROUND 70...THE TEMPERATURES WOULD NOT
BE AS HIGH. THE HEAT INDICES WOULD LIKELY BE THE SAME IN EITHER
SITUATION. AS THIS HEAT WAVE CONTINUES...IT WILL TAX THE BODIES OF
YOUNG CHILDREN...THE ELDERLY...AND THOSE WHO ARE SICK EVEN MORE. WE
MAY EVENTUALLY END UP GOING WITH AN EXCESSIVE HEAT WARNING TO
HANDLE ITS DURATION.
&&
.AVIATION...TODAY AND TONIGHT
638 AM CDT MON JUL 2 2012
BOTH TAF SITES ARE LOCATED SOUTH OF A WARM FRONT NEAR INTERSTATE
94. DRY LOW TO MID-LEVEL AIR PRESENT SOUTH OF THIS FRONT SHOULD
HELP TO KEEP CONDITIONS MAINLY VFR THROUGH TONIGHT. ANY
SHOWERS OR THUNDERSTORMS ARE EXPECTED TO STAY WELL NORTH OF THE
TAF SITES...ASSOCIATED WITH THE WARM FRONT LIFTING NORTH. RIGHT
AT THE SURFACE...HIGHER MOISTURE HAS ALLOWED MVFR BR TO FORM AT
KRST. THIS WILL QUICKLY DISSIPATE THIS MORNING WITH DAYTIME
HEATING COMMENCING SHORTLY. NOT ANTICIPATING ANY MVFR BR TO FORM
TONIGHT DUE TO SLIGHTLY STRONGER WINDS AND DRYING OF THE SURFACE
MOISTURE. REGARDING THE WINDS...SOME SOUTHERLY GUSTS OF 15-20 KT
ARE POSSIBLE AT BOTH TAF SITES THIS AFTERNOON DUE TO DEEP MIXING
DURING THE DAY. THESE GUSTS WILL QUICKLY DIMINISH WITH LOSS OF
HEATING THIS EVENING.
&&
.CLIMATE...
356 AM CDT SAT JUN 30 2012
VERY CONCERNED ABOUT THE POSSIBILITY OF A FLASH DROUGHT DEVELOPING
ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR. EVAPOTRANSPIRATION
COULD RESULT IN DAILY LOSSES OF 0.35 TO 0.40 INCH FROM THE SOILS.
IN ADDITION...THE CORN CROP COULD BE USING A 0.25 TO 0.30 OF AN
INCH PER DAY. THIS IS ITS HIGHEST USAGE FOR ITS LIFE CYCLE. RAIN
IS CRITICAL FOR THE NEXT TWO WEEKS SINCE THIS IS WHEN IT WILL BE
CREATING ITS EARS.
LA CROSSE RECORD HIGHS THIS WEEK ARE ALL IN THE 100-105 RANGE.
MOST OF THESE SHOULD BE SAFE. HOWEVER...IT IS LIKELY WE WILL BE
NEAR THESE...ESPECIALLY IF LITTLE IN THE WAY OF CONVECTION OCCURS
THE NEXT FEW DAYS. ROCHESTER IS IN A SIMILAR SITUATION WITH THE
RECORD HIGHS MAINLY BETWEEN 100-105. ONE EXCEPTION TO THIS IS ON
THE 4TH WITH A RECORD HIGH OF 98. THAT STILL SEEMS SAFE AT THIS
TIME.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
1017 AM CDT MON JUL 2 2012
WI...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR WIZ032>034-041>044-
053>055-061.
MN...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR MNZ079-086>088-094>096.
IA...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR IAZ008>011-018-019-029-
030.
&&
SHORT TERM...DAS
LONG TERM...BOYNE
AVIATION...AJ
CLIMATE......AJ/BOYNEHazardous weather outlook, Jul 2, 10:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 AM CDT MON JUL 2 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
1112 AM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY IN EFFECT THROUGH TONIGHT.
HOT AND HUMID CONDITIONS WILL BE SEEN THIS AFTERNOON WITH NOT MUCH
RELIEF TONIGHT WITH TEMPERATURES ONLY DROPPING INTO THE 70S. PLAN ON
HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON...LOWERING INTO THE 75
TO 80 DEGREE RANGE TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. IF STORMS OCCUR...DAMAGING
WINDS WOULD BE THE MAIN HAZARD WITH THEM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT ADVISORY CONTINUES THROUGH FRIDAY EVENING.
AFTERNOON TEMPERATURES THROUGH FRIDAY WILL TOP OFF IN THE 90S
WITH HEAT INDICES AROUND 100 DEGREES. NOT MUCH RELIEF IS EXPECTED
AT NIGHT WITH OVERNIGHT LOW TEMPERATURES ONLY DROPPING INTO
THE 70S WITH HEAT INDICES STAYING IN THE 75 TO 80 DEGREE RANGE.
THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...THEN ACROSS THE ENTIRE AREA FRIDAY
THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE
MISSISSIPPI RIVER. HOWEVER...EAST OF THE RIVER...IF STORMS BECOME
ORGANIZED OVER A PARTICULAR AREA...ISOLATED ACTIVATION MAY BE
NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-031200-
CLARK-TAYLOR-
1112 AM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. DAMAGING WINDS
WOULD BE THE MAIN THREAT FROM THE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN EXTENDED PERIOD OF POTENTIALLY DANGEROUS HEAT IS FORECAST FROM
TUESDAY THROUGH FRIDAY. HEAT INDICES COULD APPROACH OR EXCEED 100
DEGREES EACH DAY. TEMPERATURES WILL STRUGGLE TO COOL AT NIGHT AS
WELL. HEAT ADVISORIES WILL LIKELY BE NEEDED FOR THE HEAT WAVE.
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY...AND
AGAIN THURSDAY NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO
DISCERN THE SEVERE WEATHER POTENTIAL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...IF STORMS BECOME ORGANIZED OVER A PARTICULAR AREA...
ISOLATED ACTIVATION MAY BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS/AJ
Heat, Houston
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Mesonet automated weather observing system recorded maximum apparent temperatures of 100 to 115 each day during the afternoon hours.
Heat, Winona
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Winona forecast zone
- Reported by
- AWOS
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
The Winona automated weather observing system recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours. The warmest day was July 5th when the heat index reached 110.
Heat, Wabasha
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Mesonet automated weather observing systems recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Olmsted
- When
- July 2, 11:00 AM CST to July 6, 9:00 PM CST
- Where
- Olmsted forecast zone
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
The Rochester automated weather observing system recorded maximum apparent temperatures of 98 to 105 each day during the afternoon hours and tied the record for the highest low temperature of 73 degrees on July 5th.
Heat, Dodge
- When
- July 2, 12:00 PM CST to July 6, 9:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
The Dodge Center automated weather observing system recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
Heat, Mower
- When
- July 2, 12:00 PM CST to July 6, 9:00 PM CST
- Where
- Mower forecast zone
- Reported by
- AWOS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
The Austin automated weather observing system recorded maximum apparent temperatures of 100 to 108 each day during the afternoon hours.
Heat, Fillmore
- When
- July 2, 12:00 PM CST to July 6, 9:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
The Preston automated weather observing system recorded maximum apparent temperatures of 100 to 110 each day during the afternoon hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391036, 391037, 391038, 391039, 391029, 391031, 391033.